Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Boise, ID

July 14, 2012Baker County, Oregon; Adams County, Washington County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jul 14, 2012, 4:47 PM PDT for Baker County, Oregon; Adams County, Washington County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 4:47 PM PDT (23:47 UTC)
Expired
Jul 14, 2012, 5:30 PM PDT
In force
43 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Adams County, ID, Washington County, ID, Baker County, OR

The radar

The Boise radar (KCBX), 159 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:27 PM PDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS55 KBOI 142347
SVRBOI
IDC003-087-ORC001-150030-
/O.NEW.KBOI.SV.W.0017.120714T2347Z-120715T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
447 PM PDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BAKER COUNTY IN NORTHEAST OREGON...
  NORTH CENTRAL WASHINGTON COUNTY IN SOUTHWEST IDAHO...
  AND WEST CENTRAL ADAMS COUNTY IN WEST CENTRAL IDAHO...

* UNTIL 530 PM PDT/630 PM MDT/.

* AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF RICHLAND...OR 32 MILES NORTH OF WEISER...AND WAS MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWEEDES LANDING AROUND 445 PM PDT...
  RICHLAND AROUND 450 PM PDT...
  BROWNLEE DAM AND BROWNLEE GUARD STATION AROUND 625 PM MDT...
  CUDDY MOUNTAIN AROUND 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
SATURDAY EVENING/1100 PM MDT SATURDAY EVENING/ FOR SOUTHWESTERN IDAHO
AND EASTERN OREGON.

&&

LAT...LON 4500 11692 4474 11665 4458 11717 4473 11732
TIME...MOT...LOC 2347Z 235DEG 19KT 4471 11714

$$

JDS
2 follow-up statements
589 
WWUS55 KBOI 150006
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
506 PM PDT SAT JUL 14 2012

IDC003-087-ORC001-150030-
/O.CON.KBOI.SV.W.0017.000000T0000Z-120715T0030Z/
BAKER OR-WASHINGTON ID-ADAMS ID-
506 PM PDT SAT JUL 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
PDT/630 PM MDT/ FOR WEST CENTRAL ADAMS...NORTH CENTRAL WASHINGTON AND
EAST CENTRAL BAKER COUNTIES...

AT 501 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF BROWNLEE DAM...OR 35 MILES NORTH OF
WEISER...AND WAS MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNLEE DAM AND BROWNLEE GUARD STATION AROUND 625 PM MDT...
  CUDDY MOUNTAIN AROUND 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
SATURDAY EVENING/1100 PM MDT SATURDAY EVENING/ FOR SOUTHWESTERN IDAHO
AND EASTERN OREGON.

&&

LAT...LON 4500 11692 4476 11668 4467 11692 4479 11722
TIME...MOT...LOC 0006Z 235DEG 19KT 4477 11702

$$

JDS
612 
WWUS55 KBOI 150022
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
522 PM PDT SAT JUL 14 2012

IDC003-087-ORC001-150032-
/O.EXP.KBOI.SV.W.0017.000000T0000Z-120715T0030Z/
BAKER OR-WASHINGTON ID-ADAMS ID-
522 PM PDT SAT JUL 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ADAMS...NORTH
CENTRAL WASHINGTON AND EAST CENTRAL BAKER COUNTIES WILL EXPIRE AT 530
PM PDT/630 PM MDT/...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED
OUT OF THE WARNING AREA.  THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE AT 530 PM PDT/630 PM MDT/.  HOWEVER...SMALL HAIL...HEAVY
RAIN...GUSTY WINDS...AND LOW VISIBILITIES MAY STILL OCCUR IN THE
AREA...SO YOU SHOULD REMAIN CAUTIOUS AND ALERT FOR MORE POTENTIAL
SEVERE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES
WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
SATURDAY EVENING/1100 PM MDT SATURDAY EVENING/ FOR SOUTHWESTERN IDAHO
AND EASTERN OREGON.

&&

LAT...LON 4500 11692 4476 11668 4467 11692 4479 11722
TIME...MOT...LOC 0022Z 235DEG 19KT 4482 11692

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:58 PM PDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 14, 1:58 PM PDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
258 PM MDT SAT JUL 14 2012

.SHORT TERM...TONIGHT THROUGH MONDAY...SEVERE THUNDERSTORM WATCH
NUMBER 485 HAS BEEN ISSUED FOR SEVERAL COUNTIES WITHIN SE OREGON AND
SW IDAHO...INCLUDING ADA COUNTY. FOR A FULL COUNTY LIST...REFER TO
THE BOIWCNBOI PRODUCT. THE WATCH IS IN EFFECT UNTIL 11 PM MDT /10 PM
PDT/ THIS EVENING. UPPER LOW SITUATED TO OUR WEST...ALONG WITH A
VERY MOIST AND UNSTABLE ATMOSPHERE...WILL ALLOW FOR STRONG TO SEVERE
THUNDERSTORMS TO CONTINUE TO FORM IN THE WATCH AREAS THROUGH THIS
EVENING. ALREADY...STRONG TO SEVERE THUNDERSTORMS ARE ONGOING IN
PORTIONS OF SE OREGON MAINLY JUST TO THE NORTHWEST OF OUR CWA. AS
THE UPPER LOW SLOWLY TRACKS EASTWARD THE SEVERE THREAT WILL SHIFT
FROM SOUTHEAST OREGON TO SOUTHWEST IDAHO. THREATS FROM STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN.

UPPER LOW WILL WEAKEN AND MAKE A TURN TO THE NORTHEAST LATE TONIGHT
WITH THUNDERSTORMS WINDING DOWN TOWARD SUNDAY MORNING. SUNDAY WILL
BE A DRIER DAY AS SYSTEM MOVES AWAY AND ANOTHER LOW MOVES INTO
WASHINGTON. THE SECOND LOW DROPS SOUTH INTO OREGON ON TUESDAY. AS IT
DOES...MONSOON MOISTURE WILL BE DRAWN BACK INTO THE REGION FOR A
RENEWED THREAT OF THUNDERSTORMS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...BETTER MODEL AGREEMENT
TODAY WITH REGARD TO A CLOSED LOW THAT WILL DIG SOUTH ALONG THE PAC
NW COAST AND SLOWLY MEANDER IN THAT AREA THROUGH THE FIRST HALF OF
THE WEEK. WITH MONSOON MOISTURE IN PLACE...NEAR NORMAL
TEMPERATURES...AND SOUTHERLY FLOW ALOFT THERE WILL BE A CHANCE OF
MAINLY AFTERNOON THUNDERSTORMS THROUGH WEDNESDAY. ON WEDNESDAY THE
LOW WILL TRANSITION TO AN OPEN WAVE AND EXIT THE AREA. LATE NEXT
WEEK HIGH PRESSURE LOOKS TO RETURN...FOR DRIER AND WARMER CONDITIONS.

&&

.AVIATION...VFR WITH SCATTERED MVFR SHOWERS AND THUNDERSTORMS
THROUGH THE OVERNIGHT HOURS. STORMS WILL BE STRONG AND AT TIMES
SEVERE FROM KBOI AND AREAS WEST AND NORTH. THE MOST LIKELY AREA FOR
SEVERE STORMS TODAY IS NEAR KBKE. STORMS WILL PRIMARILY PRODUCE
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 KTS. HOWEVER...THE
STRONGEST STORMS WILL BE CAPABLE OF HAIL UP TO ONE INCH IN DIAMETER
AND WIND GUSTS TO 50 KTS. SURFACE WINDS...SOUTHEASTERLY UP TO 15 KTS
IN IDAHO...AND WEST OR NORTHWEST UP TO 15 KTS IN OREGON. WINDS
ALOFT...SOUTH TO SOUTHWEST UP TO 20 KTS AT 10K FT MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...RED FLAG WARNING UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING ORZ636-
     637.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....BB/JT
AVIATION.....BB
Hazardous weather outlook, Jul 14, 5:08 AM PDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
608 AM MDT SAT JUL 14 2012

IDZ011>016-028>030-033-ORZ061>064-151215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
608 AM MDT SAT JUL 14 2012 /508 AM PDT SAT JUL 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
OREGON AND SOUTHWEST IDAHO BY EARLY AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO BE STRONG...POSSIBLY SEVERE...WITH BRIEF HEAVY
RAIN...LARGE HAIL...AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY REPORT SIGNIFICANT WEATHER VIA ESTABLISHED
PROCEDURES.

In the hours before

Special weather statement, Jul 14, 12:56 PM PDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
156 PM MDT SAT JUL 14 2012

ORZ061-142030-
HARNEY OR-
1256 PM PDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL HARNEY COUNTY IN SOUTHEAST OREGON...

UNTIL 130 PM PDT.

AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF DREWSEY...MOVING NORTH AT
15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  VAN AROUND 1255 PM PDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4406 11859 4404 11849 4389 11853 4389 11878
      4405 11880
TIME...MOT...LOC 1955Z 182DEG 11KT 4398 11865

BB

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:18 AM PDTSpecial Weather StatementBOIBaker42 min
Jul 14, 1:55 PM PDTSevere Thunderstorm WarningBOIBaker, Malheur50 min
Jul 14, 2:40 PM PDTSevere Thunderstorm WarningBOIBaker, Malheur50 min
Jul 14, 2:50 PM PDTTornado WarningBOIBaker, Malheur25 min
Jul 14, 3:28 PM PDTSevere Thunderstorm WarningBOIBaker, Malheur47 min
Jul 14, 3:51 PM PDTSevere Thunderstorm WarningBOIBaker39 min
Jul 14, 4:15 PM PDTSevere Thunderstorm WarningBOIBaker, Malheur36 min
Jul 14, 12:56 PM PDTSpecial Weather StatementBOI34 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.